South Dakota, 2017

Damaging Wind in South Dakota, June 20, 2017

June 20, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the Philip area, producing some gusts near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Philip area, producing some gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:01 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 20, 10:01 PM MST, 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1101 PM MDT Tue Jun 20 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 256 PM MDT Tue Jun 20 2017

Current surface analysis shows stationary front near the Black
Hills, with high pressure centered over northeast ND. Upper level
analysis continues to show high pressure centered over eastern AZ,
with ridging to the north across the intermountain west.
Northwest flow aloft is in place across the Northern Plains. Skies
are mostly sunny across much of the area. Temps range from the
upper 70s across far northwest SD to around 90 over portions of
northeast WY and far southern SD. Winds are variable and mostly on
the lighter side across the area.

There still could be a shower or thunderstorm developing across
parts of far northeast WY and the northern Black Hills area late
this afternoon near the boundary. Otherwise, the main chances for
showers and storms should hold off until this evening when main
shortwave energy and cold front approach the area. Precipitation
chances will increase across northeast WY this evening and then
spread east across much of the area overnight. Southerly low level
jet will strengthen overnight east of the Black Hills, with modest
theta-e advection over central SD. Could see a stronger storm or two
over western areas in the evening, then possibly a strong to severe
storm later tonight to the east of the Black Hills, near the nose of
the low level jet. Gusty winds and hail will be the main threats
from any stronger storms. Activity will exit eastern portions of the
CWA late tonight/early Wednesday.

Cold front over the Pacific NW will move quickly across the Rockies
tonight and into western portions of the area Wednesday morning
before stalling out over western SD during the day. Highs on
Wednesday will range from the lower 80s over the Black Hills to near
95 over south central SD. A thunderstorm is possible over the Black
Hills in the afternoon. Another round of nocturnal convection is
possible Wednesday night as a weak disturbance aloft passes across
and eventually pushes the front east of the forecast area by
Thursday morning. Isolated strong to severe storms are possible near
and east of the front from southwest to central SD.

We will see a cooling trend for the rest of the week and into the
weekend, with Friday and Saturday being the coolest days. A
shortwave and Canadian cold front will slide southeast through the
area late Friday into Saturday, bringing a chance of showers and a
few storms. Mainly dry weather and warmer air will return late in
the weekend and early next week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1058 PM MDT Tue Jun 20 2017

VFR conditions will prevail outside of TSRA through Wednesday.
Isolated to scattered TSRA will occur overnight, mainly east and
north of the Black Hills. Local MVFR conditions possible in/near
any storms. A period of gusty northwest winds are expected late
tonight through midday Wednesday behind a cold front. Additional
storms may develop as another disturbance moves through Wednesday
night.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Helgeson
Hazardous weather outlook, Jun 20, 9:53 AM MST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1053 AM MDT Tue Jun 20 2017

SDZ027-029-030-041-042-074-211300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-
1053 AM MDT Tue Jun 20 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a daily chance of thunderstorms Wednesday through
Saturday. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028-031-032-043-044-046-047-049-072-
073-WYZ054>058-071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1053 AM MDT Tue Jun 20 2017 /1153 AM CDT Tue Jun 20 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight, with a marginal risk
of severe thunderstorms with large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a daily chance of thunderstorms Wednesday through
Saturday. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 20, 7:46 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
846 PM MDT TUE JUN 20 2017

SDZ012-WYZ071-210315-
Butte SD-Northeastern Crook WY-
846 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE AND EAST
CENTRAL CROOK COUNTIES UNTIL 915 PM MDT...

At 845 PM MDT, Doppler radar was tracking a strong thunderstorm near
Colony, or 14 miles northwest of Belle Fourche, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Butte
and east central Crook Counties.

LAT...LON 4476 10423 4486 10419 4490 10383 4462 10391
TIME...MOT...LOC 0245Z 281DEG 22KT 4480 10410

Eagan
Special weather statement, Jun 20, 8:23 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
923 PM MDT TUE JUN 20 2017

SDZ012-013-073-210415-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
923 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND NORTH
CENTRAL MEADE COUNTIES UNTIL 1015 PM MDT...

At 922 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arpan, or 17 miles northeast of Belle Fourche, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newell, Nisland, Belle Fourche Reservoir, Newell Lake, and Arpan.

LAT...LON 4468 10376 4485 10376 4504 10293 4458 10292
TIME...MOT...LOC 0322Z 266DEG 39KT 4479 10354

Eagan

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
June 20, 10:43 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696273.